Tornadoes · United States · Iowa · 2014
EF1 tornado, Middleburg to Hospers, Iowa, May 11, 2014
From Middleburg to Hospers, this EF1 tornado ran 3.9 miles across Sioux County on May 11, 2014, touching down at 8:35 PM CDT and reaching 100 yards wide. It killed nobody, and did $3.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 11, 2014
- Touchdown
- 8:35 PM CDT (01:35 UTC)
- Lifted
- 8:46 PM CDT (01:46 UTC)
- On the ground
- 11 minutes
- Path length
- 3.9 miles (6.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- County
- Sioux County
- Touchdown point
- 43.097, -96.014
- Lift-off point
- 43.120, -95.943
- Record number
- 1405111935-01
The damage survey
7 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 96 mph.
- crossed road right before hitting dairy farm
- Approximate location where tornado touched down. No damage reported.
- Approximate point where tornado dissipated.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms in the late afternoon and early evening of May 11th produced large hail and damaging winds in northwest Iowa, as well as two tornadoes which caused damage. The severe weather occurred in Cherokee, O'Brien, and Sioux Counties.
A tornado damaged 3 farmsteads in including damage to at least one house. The greatest damage was to structures and vehicles at a dairy farm.
A tornado tracked less than one mile over open country, causing no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS FSD issued a tornado warning for this county at 01:14 UTC, 21 minutes before the tornado touched down, in force until 01:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:55 UTC | 01:30 UTC | Severe Thunderstorm Warning | FSD |
| 01:14 UTC | 01:45 UTC | Tornado Warning | FSD |
| 01:42 UTC | 02:15 UTC | Tornado Warning | FSD |
| 02:10 UTC | 02:18 UTC | Tornado Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 11, 3:50 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 11, 3:50 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT SUN MAY 11 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 347 PM CDT SUN MAY 11 2014 COMPLEX FORECAST CONTINUES THIS AFTERNOON INTO THE OVERNIGHT. CURRENT ANALYSIS SHOWS SURFACE LOW PRESSURE OVER WESTERN KANSAS. KIND OF A DUAL WARM FRONT SIGNATURE. WITH MAIN AND STRONGEST WARM FRONT ACROSS FAR SOUTHERN NEBRASKA INTO SOUTHWEST IOWA...WHICH WAS REINFORCED BY THE OVERNIGHT MCS. MODELS IN GOOD AGREEMENT WITH THE POSITION OF THIS FRONT...AND ALL GUIDANCE SUGGESTS IT WILL ONLY SLOWLY MOVE NORTH TODAY. THIS IS THE AREA...SOUTHEASTERN NEBRASKA INTO SOUTHWESTERN IOWA...AT GREATEST RISK FOR SEVERE WEATHER AND TORNADOES...AS HIGHLIGHTED BY THE SPC OUTLOOK. FURTHER NORTH WE HAVE A SECONDARY WARM FRONT RUNNING FROM THE TRIPLE POINT OVER SOUTHERN NEBRASKA...NORTHEAST TO JUST SOUTH OF STORM LAKE. MARGINAL SURFACE INSTABILITY IS BEGINNING TO FORM IN THIS AREA...ALTHOUGH MOST OF IT IS REMAINING SOUTH OF OUR CWA. ALSO LARGE SCALE LIFT INCREASING ON THE NOSE OF A PV WAVE IS HELPING TO TRIGGER ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST HALF OF THE CWA. THESE SHOULD STAY BELOW SEVERE LIMITS AND PUSH NORTH OF THE AREA BY THIS EVENING. DAYTIME HEATING AND INCREASING FORCING HAS ALSO HELPED FIRE CONVECTION ACROSS SOUTH CENTRAL NEBRASKA. THE STRONGEST SURFACE BASED SUPERCELLS WILL LIKELY RIDE FROM NEAR THE SOUTHERN WARM FRONT TO THE SECONDARY WARM FRONT...AND THUS STAY SOUTH OF OUR CWA. ALTHOUGH WILL NEED TO WATCH AREAS FROM SIOUX CITY TO STORM LAKE. LOW LEVELS REMAIN STABLE...BUT ENOUGH DESTABILIZATION IS POSSIBLE FOR STORMS MOVING INTO THIS AREA TO TAP INTO THE NEAR SURFACE LAYER. IF THIS HAPPENED AN ISOLATED TORNADO WOULD BE POSSIBLE. WHILE THIS STILL SEEMS TO BE A LOW THREAT...IT IS NOT IMPOSSIBLE AND WILL NEED TO MONITOR TRENDS. SEEMS MORE LIKELY THAT STORMS THAT FORM AND MOVE INTO OUR CWA WILL STAY ELEVATED...BASED ABOVE THE LOW LEVEL STABLE LAYER. DECENT ELEVATED INSTABILITY SHOULD INCREASE AND COULD MAKE IT ALL THE WAY TO ALMOST THE JAMES RIVER. QUESTION IS HOW MUCH MOISTURE WE CAN GET ADVECTED INTO THE CWA...WITH THE CONVECTION TO OUR SOUTH HAMPERING THIS TO A DEGREE. SEEMS LIKE A GOOD BET THAT NORTHWEST IOWA AND SOUTHWEST MINNESOTA WILL GET INTO THE ACTION...LESS CERTAIN FURTHER NORTHWEST. WITH THE ELEVATED WARM FRONT WELL TO OUR NORTH...EVEN PARCELS LIFTED FROM NEAR 750 MB SHOULD HAVE AROUND 40 KTS OF SHEAR TO WORK WITH. SO THOUGHT IS ELEVATED SUPERCELLS WILL BE POSSIBLE IF WE CAN GET THE MOISTURE AND ELEVATED INSTABILITY INTO THE AREA. MAIN THREAT WOULD BE LARGE HAIL WITH ANY STORM. AGAIN HIGHEST SEVERE THREAT SHOULD BE ACROSS NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA WHERE CONFIDENCE IS HIGHEST ON INSTABILITY...THREAT IS MORE CONDITIONAL TOWARDS INTERSTATE 29. DO LIKE THE HRRR IDEA OF PUSHING EVERYTHING EAST BY LATER THIS EVENING AS STORMS ORGANIZE AND HELP PUSH THE FRONT EATS OF THE CWA. STILL COULD BE SOME SCATTERED SHOWERS...BUT MOST OF THE OVERNIGHT MAY END UP FREE OF HEAVY RAIN. ANOTHER PUSH OF THETAE ADVECTION LATE TONIGHT INTO EARLY MONDAY AS THE WHOLE SYSTEM BEGINS MOVING NORTHEAST. PRETTY GOOD LARGE SCALE LIFT TOO AS A STRONG JET ROUNDS THE BASE OF THE TROUGH. THUS THINKING PRECIPITATION COVERAGE WILL RAPIDLY INCREASE LATER TONIGHT INTO TOMORROW. MOST OF THIS WEST OF THE JAMES RIVER WILL BE MORE STABLE SHOWERY PRECIPITATION. DOES LOOK LIKE ELEVATED INSTABILITY WILL REMAIN TO THE EAST...THUS SHOULD GET SOME THUNDER OUT OF THE ACTIVITY. MAYBE EVEN SOME MARGINALLY SEVERE HAIL LATE TONIGHT INTO MONDAY MORNING GIVEN THE WIND PROFILES IF ENOUGH INSTABILITY IS PRESENT. ANY SURFACE BASED SEVERE WEATHER SHOULD STAY EAST OF THE CWA. SO OVERALL MONDAY LOOKS LIKE A PRETTY WET DAY WITH HIGHS IN THE 40S AND 50S. WINDS WILL BE ON THE INCREASE AS WELL...WITH AROUND 35 KTS AT 925 MB. WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA ALONG AND WETS OF THE JAMES RIVER...WITH GUSTS APPROACHING 40 KTS. GIVEN EXPECTED WEAK MIXING DUE TO THE RAIN AND MARGINAL WINDS ALOFT...WILL HOLD OFF ON AN ADVISORY FOR NOW. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 347 PM CDT SUN MAY 11 2014 IN THE LONGER TERM...THE WEATHER IS HIGHLIGHTED BY MUCH BELOW NORMAL TEMPERATURES FOR A BULK OF THE UPCOMING WEEK. FOR MONDAY NIGHT...DECIDED TO RAISE POPS TO A LOW END LIKELY CATEGORY IN SOME OF OUR WESTERN ZONES. ALTHOUGH THE GFS IS DRY BY MONDAY EVENING... THE HIGHER RESOLUTION MODELS DO HANG BACK DEEPER RESIDUAL MOISTURE IN OUR FORECAST AREA...ESPECIALLY FOR LOCATIONS WEST OF I 29. IN ADDITION...BOTH THE NAM AND GFS SHOW TROWALING MONDAY EVENING IN THE 305-315K LAYER. STILL...RAINFALL WILL BE LIGHT EVEN IN OUR WESTERN ZONES...WITH OUR EASTERN ZONES NOT SEEING MUCH OF A RAINFALL POTENTIAL. ALTHOUGH COOL...THE CLOUD COVER AND WIND WILL HELP OUR LOWS FROM PLUMMETING TOO FAR MONDAY NIGHT WITH READINGS MOSTLY A COUPLE OF DEGREES EITHER SIDE OF 40. THEN THE UPPER LOW BEGINS TO MEANDER ACROSS SOUTHERN CANADA AND THE NORTHERN MS VALLEY ALL THE WAY FROM TUESDAY THROUGH THURSDAY... EVENTUALLY LIFTING INTO THE WESTERN GREAT LAKES BY FRIDAY. THEREFORE VERY CHILLY WEATHER FOR THIS TIME OF YEAR WILL FOLLOW SUIT. EVEN THE BIAS CORRECTED TEMPERATURES ARE NOW COLD...AND THEY HAVE BEEN THE BEST RECENTLY IN OUR FORECAST AREA IN CAPTURING WARM... MIXED OUT TEMPERATURES DURING THE DAYTIME. INSTABILITY CU WILL POP ON TUESDAY WITH A STRONG UPPER CYCLONIC FLOW EXISTING...WITH A SMALL CHANCE FOR LIGHT SHOWERS AROUND BROOKINGS AND SOUTHWEST MN. AFTER SUNSET...SKIES WILL CLEAR TUESDAY NIGHT FOLLOWED BY SOME MORE INSTABILITY DAYTIME CU ON WEDNESDAY...AND THERE ARE STRONG INDICATIONS THAT A SHORT WAVE WILL DIVE DOWN THE NORTHWEST FLOW ALOFT GIVING THE POSSIBILITY OF MORE WIDELY SCATTERED LIGHT SHOWERS ACROSS THE ENTIRE FORECAST AREA. BUT LOW POPS ARE STILL WARRANTED AS A QUESTION EXISTS AS TO HOW MUCH OF THIS RAINFALL WILL ACTUALLY MEASURE. ULTIMATELY...THIS SHORT WAVE WILL REINFORCE THE PARENT UPPER LOW AND KEEP OUR CYCLONIC FLOW GOING WITH A FEW SHOWERS AGAIN POSSIBLE ON THURSDAY. AS MENTIONED ABOVE...TUESDAY THROUGH THURSDAY WILL BE COLD WITH HIGHS ONLY IN THE 50S TO AROUND 60. FURTHERMORE...MIXED LAYER WINDS ARE STOUT ON TUESDAY PROMISING BREEZY CONDITIONS...LESS SO ON WEDNESDAY BUT STILL THE WIND WILL BE STRONG ENOUGH TO GIVE A RATHER RAW DAY. ONE THING TO WATCH FOR BOTH TUESDAY NIGHT AND WEDNESDAY NIGHT AS SKIES CLEAR AFTER SUNSET AND WINDS SUBSIDE...IS THE POSSIBILITY OF FROST HERE AND THERE. DID NOT PUT THEM IN THE GRIDS YET...AND CERTAINLY DID NOT ISSUE ANY FROST HEADLINES. BUT SOME OF OUR LOWS DO FALL INTO THE MID 30S SO WOULD NOT BE SURPRISED TO SEE SOME LIGHT FROST IN LOW LYING AREAS. FURTHER OUT FRIDAY THROUGH SUNDAY...THE UPPER LOW FINALLY MOVES INTO THE GREAT LAKES...THE NORTH OF THE GREAT LAKES ALLOWING THE FLOW TO BECOME QUASI ZONAL. THERE MAY BE SOME WARM AIR ADVECTION SHOWERS ON SUNDAY AS THE NEXT UPPER TROUGH BEGINS TO DIG DOWN THE WESTERN U.S. COAST. THEREFORE HIGHS WILL FINALLY WARM UP INTO THE 60S FRIDAY THROUGH SUNDAY WITH LOWS ALSO MODERATING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY) ISSUED AT 345 PM CDT SUN MAY 11 2014 CONVECTION IS EXPECTED TO FORM IN NORTHWEST IA AND ADJACENT AREAS THIS EVENING...AND WAS INCLUDED IN THE KFSD AND KSUX TAF SITES. IT IS POSSIBLE THAT SOME OF THE STORMS COULD BECOME RATHER STRONG ESPECIALLY CLOSE TO AN INVERTED TROUGH NEAR SIOUX CITY AND STORM LAKE...EXTENDING NORTHEASTWARD TO AROUND SPENCER IA. FURTHER WEST... CONDITIONS WILL BE MORE STABLE AT KHON SO ONLY RAIN WAS MENTIONED THERE. THE CATEGORIES WILL LIKELY LOWER INTO THE IFR AND LOWER END MVFR CATEGORIES BY OVERNIGHT AND LASTING THROUGH MONDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM...MJ AVIATION...
Hazardous weather outlook, May 11, 1:12 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 112 PM CDT SUN MAY 11 2014 SDZ038>040-050-052>055-057>061-063>065-068-121815- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014- SDZ071-121815- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA- UNION- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE AREA AFTER 5 PM...AND CONTINUE THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THESE STORMS WILL PRODUCE BRIEF BURSTS OF HEAVY RAIN...WITH MINOR URBAN FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. MNZ071-072-080-097-098-SDZ056-062-066-067-069-070-121815- LINCOLN-LYON-MURRAY-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-YANKTON- CLAY- 112 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP AND MOVE INTO THE AREA AFTER 6 PM AND CONTINUE INTO THIS EVENING. SMALL HAIL WILL BE POSSIBLE IN ANY STORM. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE UP TO HALF DOLLAR SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.
In the hours before
Local storm report, May 11, 6:27 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 NNW QUIMBY 42.66N 95.66W
05/11/2014 M1.50 INCH CHEROKEE IA PUBLIC
0622 PM HAIL MERIDEN 42.79N 95.63W
05/11/2014 E1.00 INCH CHEROKEE IA EMERGENCY MNGR
&&
ADAMSLocal storm report, May 11, 6:50 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 NNE SUTHERLAND 43.03N 95.46W
05/11/2014 E0.50 INCH O'BRIEN IA PUBLIC
&&
ADAMSLocal storm report, May 11, 6:54 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 3 N SUTHERLAND 43.02N 95.50W
05/11/2014 E0.50 INCH O'BRIEN IA PUBLIC
&&
ADAMSLocal storm report, May 11, 6:59 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 NE CHEROKEE 42.78N 95.51W
05/11/2014 E0.50 INCH CHEROKEE IA TRAINED SPOTTER
&&
ADAMSLocal storm report, May 11, 7:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 N SUTHERLAND 43.07N 95.49W
05/11/2014 E1.00 INCH O'BRIEN IA PUBLIC
&&
ADAMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.6 hours before the tornado, 201 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 2463 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 18.8
- 0-3 km lapse rate
- 6.0 K/km
Omaha, NE (KOAX), 12:00Z
10.4 hours after it, 201 km from the path. May 12, 2014.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 753 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 2.7 K/km
The radar
The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the touchdown began at 01:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:10 UTC | HAIL 1.5 | 2 Nnw Quimby | Cherokee, IA | |
| 23:22 UTC | HAIL 1 | Meriden | Cherokee, IA | |
| 23:44 UTC | HAIL 0.5 | 4 Nne Sutherland | O'Brien, IA | |
| 23:45 UTC | HAIL 0.5 | 3 Ne Cherokee | Cherokee, IA | |
| 23:48 UTC | HAIL 0.5 | 3 N Sutherland | O'Brien, IA | |
| 23:50 UTC | HAIL 1 | 7 N Sutherland | O'Brien, IA | |
| 00:58 UTC | HAIL 1 | Hawarden | Sioux, IA | WIND GUSTS ESTIMATED TO 60 MPH |
| 01:23 UTC | HAIL 1.75 | Sioux Center | Sioux, IA | |
| 01:35 UTC | TORNADO | 7 Nne Orange City | Sioux, IA | |
| 01:37 UTC | TORNADO | 4 W Hospers | Sioux, IA | |
| 01:42 UTC | TORNADO | 5 Wnw Hospers | Sioux, IA | SEVERE STRUCTURAL DAMAGE TO DAIRY FARM. 500 CATTLE LOOSE. |
| 01:43 UTC | TORNADO | 4 Wnw Hospers | Sioux, IA | SIGNIFICANT DAMAGE TO OUTBUILDING. ALSO SOME DAMAGE TO HOME INCLUDING BROKEN WINDOWS. |
| 01:50 UTC | TORNADO | 3 Nnw Hospers | Sioux, IA | |
| 01:51 UTC | TORNADO | 2 Nnw Hospers | Sioux, IA | VIDEO OF TORNADO OVER FIELDS |
| 01:52 UTC | TORNADO | 3 N Hospers | Sioux, IA | TORNADO ON THE GROUND. |
| 02:01 UTC | TORNADO | 2 Ene Sheldon | O'Brien, IA | DAMAGE TO VEHICLE FROM FLYING DEBRIS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 11, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:26 PM CDT | EF0 | Clay, NE | 0.1 | 150 | |||
| May 11 | 3:50 PM CDT | EF3 | Clay, NE | 20.2 | 1,300 | $14 million | ||
| May 11 | 4:24 PM CDT | EF0 | Lee, IA | 0.1 | 30 | |||
| May 11 | 4:25 PM CDT | EF0 | Fillmore, NE | 0.0 | 100 | |||
| May 11 | 4:25 PM CDT | EF2 | Fillmore, NE | 9.4 | 750 | $3.5 million | ||
| May 11 | 4:40 PM CDT | EF1 | Fillmore, NE | 6.1 | 150 | $150,000 | ||
| May 11 | 4:57 PM CDT | EF3 | Fillmore, NE | 19.1 | 2,640 | $11 million | ||
| May 11 | 5:04 PM CDT | EF0 | York, NE | 0.6 | 25 | |||
| May 11 | 5:13 PM CDT | EF0 | Seward, NE | 1.7 | 100 | |||
| May 11 | 5:23 PM CDT | EF2 | Seward, NE | 8.0 | 500 | |||
| May 11 | 5:53 PM CDT | EF2 | Seward, NE | 4.7 | 330 | |||
| May 11 | 5:58 PM CDT | EF1 | York, NE | 5.5 | 700 | $60,000 | ||
| May 11 | 6:07 PM CDT | EF1 | Lancaster, NE | 3.0 | 400 | |||
| May 11 | 6:11 PM CDT | EF2 | Lancaster, NE | 2.5 | 300 | |||
| May 11 | 6:12 PM CDT | EF1 | Pawnee, KS | 3.3 | 150 | |||
| May 11 | 6:20 PM CDT | EF1 | Lancaster, NE | 5.3 | 280 | |||
| May 11 | 6:42 PM CDT | EF0 | Saunders, NE | 1.8 | 200 | |||
| May 11 | 6:44 PM CDT | EF0 | Edwards, KS | 0.8 | 25 | |||
| May 11 | 6:55 PM CDT | EF1 | Jefferson, NE | 15.5 | 500 | 1 | ||
| May 11 | 6:59 PM CDT | EF1 | Saunders, NE | 10.7 | 800 | |||
| May 11 | 7:21 PM CDT | EF1 | Douglas, NE | 5.2 | 200 | |||
| May 11 | 7:32 PM CDT | EF0 | Union, SD | 2.4 | 50 | $20,000 | ||
| May 11 | 8:44 PM CDT | EF0 | Stafford, KS | 3.4 | 50 | |||
| May 11 | 8:50 PM CDT | EF0 | Sioux, IA | 0.9 | 50 | |||
| May 11 | 8:59 PM CDT | EF0 | O'Brien, IA | 0.5 | 50 | $5,000 | ||
| May 11 | 9:03 PM CDT | EF0 | Pratt, KS | 4.6 | 50 | |||
| May 11 | 9:12 PM CDT | EF0 | Rice, KS | 0.4 | 50 | |||
| May 11 | 9:20 PM CDT | EF0 | Rice, KS | 1.0 | 50 | |||
| May 11 | 9:43 PM CDT | EF2 | Guthrie, IA | 10.3 | 240 | $1.3 million | ||
| May 11 | 9:51 PM CDT | EF0 | McPherson, KS | 1.3 | 75 | |||
| May 11 | 9:54 PM CDT | EF0 | McPherson, KS | 0.7 | 50 | |||
| May 11 | 9:56 PM CDT | EF1 | Guthrie, IA | 4.3 | 190 | $400,000 | ||
| May 11 | 10:05 PM CDT | EF0 | McPherson, KS | 1.1 | 75 | |||
| May 11 | 10:21 PM CDT | EF0 | Dallas, IA | 5.9 | 100 | $100,000 | ||
| May 11 | 10:44 PM CDT | EF0 | Boone, IA | 1.7 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.